Temporal lobe epilepsy and headaches

Hi all, just joined the site, was diagnosed about 20 years ago when I was 12, with temporal lobe epilepsy. My symptoms include panic, feelings of fear and worry, perceptual hallucinations, extreme feelings of emotions. I have tried lots of meds and none so far seem to work. I have kind of just learned to deal with it most of the time but one symptom which is really difficult is constant headaches. Often lasting for days on end. My neurologist has just said some people are more prone than others but it just doesnt feel right having constant pain in your head. Does anyone else suffer from this and found any relief? If I take pain killers quickly enough they sometime dull it a little but I really dont want to be taking painkillers all of the time.

5 Replies

  • Hi Rockfly, I've had epilepsy for 44 years and had never been diagnosed with migraine but suffered intense headaches. Not until I researched did I finally discover that the long term use of anticonvulsants had depleted my stores of vitamins B & D and minerals. My vitamin D level, which doctors had failed to monitor all my life, fell to 34 nmols/L (optimum level 75 - 125 nmols/L).

    If you're in the UK you need to remind your GP that Vitamin D should be mandatorily tested for any patient being prescribed liver enzyme inducing drugs, especially anticonvulsants.

    But even the most healthy do not realise that we're not getting enough natural vitamin D from the sun. In the UK nearly 80% of the population are vitamin D deficient. I would also suggest testing your Magnesium and Calcium levels as I feel so much better for taking 500 mgs of Magnesium Citrate daily.

    When I saw my GP 14 years ago for, like your "panic attacks, feelings of fear and worry and extreme feelings of emotions" he prescribed the antidepressant Prozac. Two years ago I discovered that Prozac was 92% Fluoride and had to withdraw the drug on my own terms because the GP said I was too emotionally labile after the loss of my wife.

    Both Prozac and anticonvulsants deplete our bodies of vitamins and minerals and, despite those that deny supplement use, they are a necessity in todays world when todays food supplies are devoid of minerals from intense farming.

    See what expert Dr's Carolyn Dean and Mark Sircus say about Magnesium and Dr Michael Holick about Vitamin D.

    Dr Mark Hyman says, "I remember using magnesium when I worked in the emergency room. It was a critical "medication" on the crash cart. If someone was dying of a life-threatening arrhythmia (or irregular heart beat), we used intravenous magnesium. If someone was constipated or needed to prepare for colonoscopy, we gave them milk of magnesia or a green bottle of liquid magnesium citrate, which emptied their bowels. If pregnant women came in with pre-term labour, or high blood pressure of pregnancy (pre-eclampsia) or seizures, we gave them continuous high doses of intravenous magnesium."

    Coping with Epilepsy website also has a great forum for advice.

    Kind regards, Will

  • I feel really sorry for you Rockfly as I also have Temporal Lobe Epilepsy and have suffered headaches, some more sever than others after an attack. Different medications have had different side effects and helped dull the pain. It is usually most severe when I have a lot of attacks over 2-3 days. All I do, when I'm able is go to bed and close my eyes, drift in and out of sleep drinking plenty (to avoid dehydration, as this can exacerbate headaches). They usually subside over the next 24 hours. I do hope you find a solution. Willyoung, below seems to have offered some more sound advice rather than pure empathy, but I have also suffered for 40 years so know how much of an effect it can have on life, having brought up two children; worked full-time and part-time and had a loving husband who accepted me as a diagnosed person with epilepsy and stuck by me through thick and thin. Another visit to your GP asking about vitamins may well be the best start - good luck.

  • Thank you to you both! I am currently not on any medication, I have had to come off things because they made the headaches a lot worse. I am really interested in trying vitamin D though, I'm pretty sure I get worse in the winter which could also be this so I will give it a try. Im so sorry you both suffer with similar things to me but it is always good to know that there are people out there that "get it" It sound stupid but I have often wished I had tonic clonics so people could actually see what was wrong. how many times can you tell people you have a headache or just dont feel quite right, it just ends up sounding like your moaning. Thank you again and I will be taking the advice. Its all worth giving it a go :)

  • Hi. And welcome to the site. It sounds like you are dealing with some really difficult things.

    I wonder if anyone has talked to you about the possible connection between epilepsy and migraine? I am including links to a couple of articles which you might find useful.

    This is only one suggestion of a way forward. But you may want to try talking to your family doctor or neurologist about this again.


    Advice and Information Team



  • Hi Rockfly, I have had epilepsy for 40 years. Every time after a tonic clonic seizure, I have a major headache which can last for 2/3 days. Due to medication which is constantly taken, this also gives headaches and is one of the main side effects of certain AED's. As 'willyoung' says, the body is drained of Magnesium, Vitamin B and D. My doctor warned me about this over a year/two years ago, and I am given Vitamin B monthly when I collect my supply of medication from a Govt. Hospital. They also supply me with Folic Acid. I buy my own supply of MenaCal7 which is a good product for Calcium, Vitamin K and D. Even though the supply of tablets is given and taken, epilepsy and migraine are connected and one can still suffer from headaches.

You may also like...